Alert archive / New York / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 39, NWS Binghamton, NY

June 12, 20155 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 12, 2015, 7:14 PM EDT for 5 counties in New York. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2015, 7:14 PM EDT (23:14 UTC)
Expired
Jun 12, 2015, 8:15 PM EDT
In force
61 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Broome County, NY, Chenango County, NY, Cortland County, NY, Tioga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 33 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:30 PM EDTTSTM WND DMGWhitney Point, NYA FEW TREES DOWN IN NORTHERN BROOME COUNTY.
Jun 12, 8:00 PM EDTTSTM WND DMG2 Ese Candor, NYSCATTERED TREES DOWN NEAR CANDOR... VILLAGE OF OWEGO... AND NEWARK VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:07 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2015-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2015-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WUUS51 KBGM 122314
SVRBGM
NYC007-017-023-107-109-130015-
/O.NEW.KBGM.SV.W.0039.150612T2314Z-150613T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
714 PM EDT FRI JUN 12 2015

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TIOGA COUNTY IN CENTRAL NEW YORK...
  SOUTHEASTERN TOMPKINS COUNTY IN CENTRAL NEW YORK...
  SOUTHERN CORTLAND COUNTY IN CENTRAL NEW YORK...
  WEST CENTRAL CHENANGO COUNTY IN CENTRAL NEW YORK...
  NORTHWESTERN BROOME COUNTY IN CENTRAL NEW YORK...

* UNTIL 815 PM EDT

* AT 714 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HARFORD...OR
  8 MILES WEST OF MARATHON...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MARATHON AND LISLE AROUND 720 PM EDT.
  WILLET AND EAST FREETOWN AROUND 725 PM EDT.
  CINCINNATUS...PITCHER AND TAYLOR AROUND 730 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR CENTRAL NEW
YORK.

LAT...LON 4235 7653 4243 7632 4251 7634 4266 7587
      4239 7568 4215 7641 4227 7648 4227 7649
      4228 7648
TIME...MOT...LOC 2314Z 249DEG 71KT 4241 7620 

HAIL...<.75IN
WIND...60MPH
 
$$

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:09 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 12, 4:09 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
409 PM EDT FRI JUN 12 2015

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THE REST OF
TODAY INTO TONIGHT AHEAD OF A COLD FRONT. SOME OF THE
THUNDERSTORMS WILL HAVE HEAVY RAIN, HAIL, DAMAGING WIND, AND
POSSIBLE A TORNADO. DRIER WEATHER WILL RETURN SATURDAY AND REMAIN
INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
3 PM UPDATE...

TORNADO WATCH IN EFFECT FOR CENTRAL NY. WARM FRONT STILL OVER THE
NRN CWA. THIS LOW LEVEL CONVERGENCE CREATE HIGH SHEAR. 20 TO 30 KT
0 TO 1KM SHEAR OVER LAKE ONTARIO MOVING EAST. 0 TO 6 KM SHEAR 60
KTS NEAR L ONT TO 30 KTS PA/NY BORDER. STORMS MOSTLY IN THE FAR
NORTH ALONG THIS. REST OF THE AREA ONLY A FEW THUNDERSTORMS.
TEMPERATURES HAVE RISEN INTO THE 80S WITH DEWPOINTS L60S. CAPE IS
OVER 1K. DRY MID LEVELS WILL ALLOW STRONG WINDS TO MIX DOWN.

THE COLD FRONT IN FAR WRN NY WILL SWEEP THROUGH WITH MORE
WIDESPREAD THUNDERSTORMS THIS EVENING. CONVECTION WILL WEAKEN AS
IT MOVES SE INTO NE PA TOWARDS MIDNIGHT. DURING THIS PERIOD WILL
NEED TO WATCH FOR TRAINING AS PWATS RISE TO 2 INCHES WITH DEEP
SATURATED CLOUD DEPTHS AND A 30 KT LLJ. BEST CHC OF FLASH FLOODING
WILL BE ACROSS CENTRAL NY. IN THIS AREA ANTECEDENT CONDITIONS
WETTER WITH BETTER TSTORM COVERAGE THIS AFTN.

LATE TONIGHT FORCING WILL LESSEN WHILE LIFT WANES. PRECIP WILL
DIMINISH IN COVERAGE, STRENGTH, AND ALSO MOVE SE WITH COLD FRONT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
3 PM UPDATE...

WEAK HIGH PRESSURE BUILDS IN FROM THE NNW WHILE AT UPPER LEVELS A
RIDGE BUILDS. SHOWERS WILL PUSH SLOWLY SOUTH OUT OF THE AREA. NY
MOSTLY DRY SATURDAY THEN SAT NIGHT DRY EVERYWHERE.

SUNDAY THE TREND HAS BEEN TO BRING SHOWERS BACK EARLIER AHEAD OF A
WARM FRONT. SOME MODELS HAVE SHOWERS COMING INTO THE WRN ZONES
MIDDAY THEN EAST AFTN. UPPED POPS SUNDAY AND SUN NGT. THIS WARM
FRONT WILL MOVE THROUGH SUN NGT WITH SHOWERS AND TSTORMS. A COLD
FRONT MOVES THROUGH MONDAY WITH MORE PRECIP.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIPRES BLDS IN TUE BRINGING CLRG SKIES HOLDING INTO WED.
HWVR...IT/S A BIT OF A DIRTY FLAT RDG AND ISLTD CONV CAN NOT BE
RULED OUT...ESP OVER THE PA ZONES. SLY FLOW AND MOISTURE RETURNS
IN EARNEST LATE WED INTO THU AS A WV AND SFC LOW APRCHS FROM THE
GREAT LAKES. THIS WILL BRING AN INCRSD CHANCE OF SHWRS AND TRWS
INTO THU AND BEYOND.

HPC GUID WAS IN GOOD AGREEMENT WITH OTR MODEL GUID AND WAS GRNLY
FLWD. MINOR TWEAKS TO DATA FOR BETTER COLLABORATION AND TO BRING
BETTER CONSISTANCY.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
STRONG COLD FNT WILL DROP INTO THE AREA THIS AFTN AND EVE
TRIGGERING SHWRS AND TRWS...ESP OVER THE NY TAF SITES. XPCT BRIEF
REDUCTIONS IN VSBY AND CIGS WITH THE STORMS...ALONG WITH STRONG
WINDS. FNT WEAKENS OVER THE NY/PA BRDR AND CONV WILL SLOWLY END.
LEFTOVER MOISTURE MAY RESULT IN OCNL MVFR CIGS AND VSBYS...AND
ISLTD IFR CONDS...THRU LATE NGT. CLRG ON SAT WILL BRING VFR CONDS
BEFORE THE END OF TEH PD.

.OUTLOOK...

SAT -SAT NGT-SUN...VFR EXCEPT FOR VALLEY FOG SUN MRNG ESPECIALLY
KELM.

SUN NGT-TUE...POSSIBLE SHRA-TSRA AND ASSOCIATED RESTRICTIONS.

WED...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, Jun 12, 3:30 PM EDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT FRI JUN 12 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-131930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
330 PM EDT FRI JUN 12 2015

...TORNADO WATCH 292 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON, BECOMING MORE NUMEROUS THIS EVENING. SOME OF THESE
STORMS COULD BECOME SEVERE, WITH STRONG WINDS AND HAIL THE
PRIMARY THREATS, AND POSSIBLY A TORNADO.

IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE...ESPECIALLY THIS
EVENING. THERE IS THE POTENTIAL FOR ISOLATED FLASH FLOODING...IF
HEAVY RAINFALL BECOMES PROLONGED OVER ANY ONE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ038>040-043-044-047-048-072-131930-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
330 PM EDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME
SEVERE...WITH STRONG WINDS AND HAIL THE PRIMARY THREATS.
THUNDERSTORMS WILL ALSO HAVE HEAVY RAIN. IF THE RAIN LASTS LONG
ENOUGH OVER AN URBAN AREA IT COULD CREATE MINOR FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 12, 4:30 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     TULLY                   42.80N  76.11W
06/12/2015                   ONONDAGA           NY   911 CALL CENTER

            NUMEROUS TREES DOWN IN AND ROUND THE TULLY AREA.

&&

EMG
Local storm report, Jun 12, 5:02 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
502 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     DE RUYTER               42.75N  75.87W
06/12/2015                   MADISON            NY   911 CALL CENTER

            A FEW TREES AND WIRES DOWN TOWN OF DE RUYTER TO
            GEORGETOWN.

&&

EMG
Local storm report, Jun 12, 6:14 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
614 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     HORNELL                 42.32N  77.66W
06/12/2015                   STEUBEN            NY   911 CALL CENTER

            MULTIPLE TREES DOWN ACROSS THE AREA.

&&

EMG
Local storm report, Jun 12, 6:20 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
620 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     HOWARD                  42.37N  77.52W
06/12/2015                   STEUBEN            NY   911 CALL CENTER

            TREES DOWN.

&&

EMG
Local storm report, Jun 12, 7:01 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
701 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     3 NNW BRIDGEWATER       42.92N  75.27W
06/12/2015                   ONEIDA             NY   EMERGENCY MNGR

            TREES DOWN AT RT8 AND SICKLE RD.

&&

EMG
Local storm report, Jun 12, 7:07 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
707 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       HOLLAND PATENT          43.24N  75.26W
06/12/2015  M1.25 INCH       ONEIDA             NY   TRAINED SPOTTER

&&

TAC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:15 PM EDTSpecial Weather StatementBGMSeneca45 min
Jun 12, 2:59 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga61 min
Jun 12, 3:19 PM EDTSpecial Weather StatementBGMSullivan41 min
Jun 12, 3:25 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Onondaga65 min
Jun 12, 3:29 PM EDTTornado WarningBGMCayuga, Chenango, Cortland, Madison, Onondaga46 min
Jun 12, 3:38 PM EDTSevere Thunderstorm WarningBGMSullivan52 min
Jun 12, 4:30 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Otsego60 min
Jun 12, 5:05 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga40 min
Jun 12, 5:29 PM EDTSevere Thunderstorm WarningBGMOtsego61 min
Jun 12, 5:33 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida57 min
Jun 12, 5:36 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Steuben, Yates54 min
Jun 12, 5:40 PM EDTTornado WarningBGMOtsego50 min
Jun 12, 5:42 PM EDTSevere Thunderstorm WarningBGMSteuben63 min
Jun 12, 6:16 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Steuben, Yates41 min
Jun 12, 6:24 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca36 min
Jun 12, 6:39 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison51 min
Jun 12, 6:47 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Tompkins36 min
Jun 12, 7:07 PM EDTSevere Thunderstorm WarningBGMOtsego23 min
Jun 12, 7:27 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Otsego48 min
Jun 12, 7:36 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga39 min
Jun 12, 7:41 PM EDTSevere Thunderstorm WarningBGMTioga64 min
Jun 12, 7:57 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego48 min

Nearby

Severe Thunderstorm Warnings in New York, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.